Texas, 2016

High Wind in Texas, December 7 to 8, 2016

December 7 to 8, 2016 · NWS MAF · 1 event in 1 county or zone

Strong northeast gap winds occurred through Guadalupe Pass behind a cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong northeast gap winds occurred through Guadalupe Pass behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 7, 9:46 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 7, 9:46 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1046 PM CST Wed Dec 7 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Arctic front is surging s-sw and winds have increased earlier
than previously forecast and therefore may decrease some earlier
too. Wintry precip mostly in the form of -SN is expected to
develop INVOF INK/PEQ btwn 08Z-10Z and MAF around 10Z. We expect
-SN BR to prevail for several hrs and MVFR CIGS/VSBY to accompany.
Around an inch of snow is possible. Improving conditions are expected
mostly after 18Z/Thur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  26  33  23 /   0  30  20   0
Carlsbad                       63  28  33  22 /   0  40  20   0
Dryden                         65  38  40  29 /   0  20  20   0
Fort Stockton                  67  32  34  26 /   0  40  30   0
Guadalupe Pass                 56  25  29  20 /   0  40  20   0
Hobbs                          59  23  31  20 /   0  20  20   0
Marfa                          62  32  35  22 /   0  30  20   0
Midland Intl Airport           63  27  33  23 /   0  30  30   0
Odessa                         63  27  33  23 /   0  30  30   0
Wink                           65  29  34  24 /   0  40  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Freeze Watch from Thursday evening through Friday morning for
     Big Bend Area-Crane-Pecos-Presidio Valley-Reagan-Terrell-
     Upton-Ward.

     High Wind Warning from 2 AM to 8 AM MST Thursday for Guadalupe
     Mountains.

     Hard Freeze Warning from 3 AM to 9 AM CST Thursday for Ector-
     Glasscock-Howard-Midland-Mitchell-Scurry.

&&
Hazardous weather outlook, Dec 7, 2:39 AM MST, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 AM CST WED DEC 7 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
339 AM CST WED DEC 7 2016 /239 AM MST WED DEC 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PLOW THROUGH THE REGION TONIGHT...USHERING
IN ARCTIC AIR...CONSEQUENT VERY COLD TEMPERATURES...AND A WINTRY
MIX OF PRECIPITATION. THIS WINTRY MIX WILL MAKE DRIVING HAZARDOUS
OVERNIGHT...ESPECIALLY ON INTERSTATES 10 AND 20...AND AT THE SPLIT
WHERE THEY CONVERGE IN REEVES COUNTY.

A HARD FREEZE WARNING IS IN EFFECT OVERNIGHT FOR MIDLAND...ECTOR...
SCURRY...HOWARD...MITCHELL...AND GLASSCOCK COUNTIES.

A HIGH WIND WARNING IS IN EFFECT OVERNIGHT FOR GAP WINDS THROUGH
GUADALUPE PASS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTRY MIX WILL CONTINUE THURSDAY...MAKE DRIVING HAZARDOUS...
ESPECIALLY ON INTERSTATES 10 AND 20...AND AT THE SPLIT WHERE THEY
CONVERGE IN REEVES COUNTY.

A HARD FREEZE WARNING WILL CONTINUE THROUGH MID MORNING FOR
MIDLAND...ECTOR...SCURRY...HOWARD...MITCHELL...AND GLASSCOCK
COUNTIES.

A HIGH WIND WARNING WILL CONTINUE THROUGH MID MORNING FOR GAP
WINDS THROUGH GUADALUPE PASS.

A FREEZE WATCH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING FOR THE PRESIDIO VALLEY...BIG BEND AREA...AND WARD...
PECOS...CRANE...UPTON...REAGAN...AND TERRELL COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 7, 10:51 PM MST to December 8, 8:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662727.